Wyoming, 2016

Hail in Wyoming, July 30, 2016

July 30, 2016 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced penny sized hail in the Gillette area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced penny sized hail in the Gillette area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 30, 12:57 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 30, 12:57 PM MST, 3 hours 23 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
157 PM MDT SAT JUL 30 2016

.SHORT TERM...(This Evening Through Sunday Night)
Issued at 153 PM MDT Sat Jul 30 2016

20z surface analysis had boundary from central MT into northeast
CO. Ahead of boundary, 1-2KJ/kg MLCAPE is developing. MLCIN
eroding, especially over the higher terrain. CU field perking up a
bit from southeast MT into the Black Hills, which is ahead of a
very subtle shortwave over southeast MT, indicated by weak ACCAS
field. With upper ridge building over the CWA per water vapour
matinee, convective potential somewhat lower than yesterday but
severe threat is similar with storms that develop given 15-20m/s
0-6km bulk shear. CAMs suggest strong to severe storms to occur
in and near the Black Hills into south central SD where richest
boundary layer moisture exists. Activity will shift southeast
overnight. Temperatures will be near guidance.

Sunday, upper ridge over the northern plains with upper low moving
across south central Canada as tail end shortwave moves across
MT/ND. Aforementioned boundary shifts east with modest MLCAPE
developing ahead of it over western SD. MLCIN will be higher than
today with enough shear for severe storms if storms develop in the
afternoon and evening. Additional storms will occur Sunday night as
elevated convection on the SD plains pops up late given 25-35kt low
level jet. Temperatures will be near guidance ahead of boundary and
above guidance in the drier air behind it.

.LONG TERM...(Monday Through Saturday)
Issued at 153 PM MDT Sat Jul 30 2016

Zonal flow aloft early in the week will give way to southwesterly
flow Tuesday and Wednesday as upper level low moves across the
Pacific NW and eventually into the southern Canadian Prairie
Provinces. Weak disturbances in the flow will bring mostly
diurnally driven shower and thunderstorm activity Monday and
Tuesday, with the best chances across the Black Hills each
afternoon. Above average temperatures can be expected across much
of the area Monday and Tuesday, before a cold front passage late
Tuesday night and Wednesday brings more seasonable temperatures
for the rest of the week. Drier west-northwest flow late in the
week should bring mostly dry conditions, with just a slight chance
of thunderstorms at this point in some areas for Thursday and
Friday.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 153 PM MDT Sat Jul 30 2016

VFR conditions are generally expected across the area. A few
thunderstorms are likely to develop later this afternoon, mainly
across the Black Hills area, then track southeast across portions
of southwest and south central SD into the evening hours. Local
MVFR conditions and gusty winds will be possible near storms.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Helgeson
LONG TERM...26
AVIATION...26
Hazardous weather outlook, Jul 30, 1:12 PM MST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
212 PM MDT SAT JUL 30 2016

SDZ001-002-012>014-032-046-047-049-WYZ054>058-071-311300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-
MELLETTE-TODD-TRIPP-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
212 PM MDT SAT JUL 30 2016 /312 PM CDT SAT JUL 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE
BLACK HILLS OF WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH TONIGHT. THERE IS A
MARGINAL RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE MIDDLE OF
NEXT WEEK. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ024>031-041>044-072>074-311300-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
212 PM MDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON
AND EARLY EVENING AROUND AND NEAR THE BLACK HILLS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE MIDDLE OF
NEXT WEEK. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 30, 3:03 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT SAT JUL 30 2016

SDZ031-302230-
PENNINGTON CO PLAINS SD-
403 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PENNINGTON COUNTY
UNTIL 430 PM MDT...

AT 403 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CAPUTA...OR 14 MILES SOUTHEAST OF RAPID CITY...MOVING EAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FARMINGDALE AND CAPUTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4395 10307 4401 10305 4399 10278 4386 10283
      4386 10284
TIME...MOT...LOC 2203Z 289DEG 16KT 4396 10300

TRIMARCHI
Special weather statement, Jul 30, 3:09 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
409 PM MDT SAT JUL 30 2016

WYZ054-302300-
NORTHERN CAMBELL WY-
409 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 500 PM MDT...

AT 408 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS WEST
OF RECLUSE...OR 35 MILES NORTHWEST OF GILLETTE...MOVING EAST AT 15
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RECLUSE AND SPOTTED HORSE.

LAT...LON 4467 10600 4484 10600 4489 10540 4462 10539
TIME...MOT...LOC 2208Z 265DEG 15KT 4474 10578

TRIMARCHI
Special weather statement, Jul 30, 3:21 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT SAT JUL 30 2016

WYZ054-056-302300-
WESTERN CROOK WY-NORTHERN CAMBELL WY-
421 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND
NORTHWESTERN CROOK COUNTIES UNTIL 500 PM MDT...

AT 419 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
NORTH OF WESTON...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS NORTH OF WESTON AND
WEST OF NEW HAVEN THROUGH 500 PM MDT.

LAT...LON 4470 10539 4485 10540 4489 10491 4462 10491
TIME...MOT...LOC 2219Z 263DEG 15KT 4472 10515

TRIMARCHI
Special weather statement, Jul 30, 3:28 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
428 PM MDT SAT JUL 30 2016

WYZ054-302315-
NORTHERN CAMBELL WY-
428 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 515
PM MDT...

AT 427 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ECHETA...OR 19 MILES NORTHWEST OF GILLETTE...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ECHETA AND GILLETTE AIRPORT.

LAT...LON 4437 10592 4447 10593 4453 10550 4432 10548
TIME...MOT...LOC 2227Z 270DEG 23KT 4441 10583

TRIMARCHI
Special weather statement, Jul 30, 4:02 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT SAT JUL 30 2016

SDZ042>044-302345-
OGLALA LAKOTA SD-BENNETT SD-JACKSON SD-
502 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENNETT...NORTHEASTERN
OGLALA LAKOTA AND SOUTHWESTERN JACKSON COUNTIES UNTIL 545 PM MDT...

AT 501 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR POTATO CREEK TO NEAR ROCKYFORD. MOVEMENT
WAS EAST AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KYLE...POTATO CREEK...ALLEN...LONG VALLEY...SHARPS CORNER...
ROCKYFORD...HISLE AND SWETT.

LAT...LON 4322 10136 4315 10222 4356 10274 4355 10152
TIME...MOT...LOC 2301Z 292DEG 29KT 4351 10190 4344 10258

TRIMARCHI
Special weather statement, Jul 30, 4:09 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT SAT JUL 30 2016

WYZ056-057-071-310000-
WYOMING BLACK HILLS WY-WESTERN CROOK WY-NORTHEASTERN CROOK WY-
509 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROOK COUNTY UNTIL
600 PM MDT...

AT 508 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF ALZADA...OR 40 MILES NORTH OF SUNDANCE...MOVING
SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL CROOK
COUNTY...NORTH OF ALVA.

LAT...LON 4501 10464 4488 10428 4470 10455 4493 10479
TIME...MOT...LOC 2308Z 313DEG 17KT 4495 10467

TRIMARCHI

The radar

The Rapid City radar (KUDX), 214 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
July 30, 4:20 PM MST
Where
Campbell County, 2 mi N of Gillette
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.319, -105.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653062.